Alert archive / Oklahoma / Tornado Warnings in 2023
Tornado Warning 32, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Jun 17, 2023, 5:52 PM CDT for Beaver County, Oklahoma. It was in force for 38 min. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2023, 5:52 PM CDT (22:52 UTC)
- Expired
- Jun 17, 2023, 6:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Beaver County, OK
The radar
The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 5:57 PM CDT | HAIL 2.75 | 6 Ssw Turpin, OK | hail report submitted via spotter network. |
| Jun 17, 5:57 PM CDT | HAIL 2.75 | 6 Ssw Turpin, OK | hail report submitted via spotter network. |
| Jun 17, 5:57 PM CDT | HAIL 2.75 | 6 Ssw Turpin, OK | hail report submitted via spotter network. |
| Jun 17, 6:01 PM CDT | HAIL 3 | 5 Sse Floris, OK | photo submitted via social media. Time estimated on radar. |
| Jun 17, 6:01 PM CDT | HAIL 3 | 5 Sse Floris, OK | photo submitted via social media. Time estimated on radar. |
| Jun 17, 6:01 PM CDT | HAIL 3 | 5 Sse Floris, OK | photo submitted via social media. Time estimated on radar. |
| Jun 17, 6:03 PM CDT | HAIL 1 | 6 Sse Floris, OK | report submitted via spotter network. |
| Jun 17, 6:03 PM CDT | HAIL 1 | 6 Sse Floris, OK | report submitted via spotter network. |
| Jun 17, 6:03 PM CDT | HAIL 1 | 6 Sse Floris, OK | report submitted via spotter network. |
| Jun 17, 6:20 PM CDT | HAIL 2.75 | 5 Sse Floris, OK | report submitted via spotter network. |
| Jun 17, 6:20 PM CDT | HAIL 2.75 | 5 Sse Floris, OK | report submitted via spotter network. |
| Jun 17, 6:20 PM CDT | HAIL 2.75 | 5 Sse Floris, OK | report submitted via spotter network. |
| Jun 17, 6:22 PM CDT | HAIL 3 | 5 Se Floris, OK | report submitted via spotter network. |
| Jun 17, 6:22 PM CDT | HAIL 3 | 5 Se Floris, OK | report submitted via spotter network. |
| Jun 17, 6:22 PM CDT | HAIL 3 | 5 Se Floris, OK | report submitted via spotter network. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 4:34 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2514 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
001
WFUS54 KAMA 172252
TORAMA
OKC007-172330-
/O.NEW.KAMA.TO.W.0032.230617T2252Z-230617T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
552 PM CDT Sat Jun 17 2023
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
Northwestern Beaver County in the Panhandle of Oklahoma...
* Until 630 PM CDT.
* At 552 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles southeast of Turpin, or 16 miles west of
Beaver, moving east at 25 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Beaver, Forgan, Mocane, Turpin and Floris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3672 10032 3672 10091 3689 10093 3700 10058
3700 10041
TIME...MOT...LOC 2252Z 251DEG 22KT 3681 10082
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Ferguson2 follow-up statements
096
WWUS54 KAMA 172304
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
604 PM CDT Sat Jun 17 2023
OKC007-172330-
/O.CON.KAMA.TO.W.0032.000000T0000Z-230617T2330Z/
Beaver OK-
604 PM CDT Sat Jun 17 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHWESTERN BEAVER COUNTY...
At 604 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles southwest of Floris, or 12 miles west of Beaver,
moving east at 35 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Weather spotters reported a rotating wall cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Beaver, Forgan, Mocane and Floris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3672 10087 3691 10088 3700 10058 3700 10041
3688 10037 3672 10032
TIME...MOT...LOC 2304Z 267DEG 31KT 3679 10074
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75IN
$$
Ferguson139
WWUS54 KAMA 172316
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
616 PM CDT Sat Jun 17 2023
OKC007-172330-
/O.CON.KAMA.TO.W.0032.000000T0000Z-230617T2330Z/
Beaver OK-
616 PM CDT Sat Jun 17 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR CENTRAL
BEAVER COUNTY...
At 616 PM CDT, a confirmed tornado was located 6 miles south of
Floris, or 9 miles west of Beaver, moving east at 25 mph.
HAZARD...Damaging tornado and baseball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Beaver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3672 10080 3685 10079 3689 10038 3672 10032
TIME...MOT...LOC 2316Z 270DEG 21KT 3678 10068
TORNADO...OBSERVED
MAX HAIL SIZE...2.75IN
$$
FergusonWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 17, 2:21 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jun 17, 2:21 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 221 PM CDT Sat Jun 17 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM ... (This evening through Sunday night) Issued at 218 PM CDT Sat Jun 17 2023 Severe thunderstorms will be possible to north and northeastern combined Panhandles. First discrete cells may be possible east of the dryline mainly impacting the eastern third of the combined Panhandles. After that, a mid to upper level shortwave trough is progged to move through the southern Plains helping to form storms across the northern to northeastern third of the combined Panhandles going into this evening. The discrete cells if they can break a small cap will fire off between 4PM and 7PM. The line of thunderstorms that is progged to move across the northern zones of the FA, as well as eastern CO and western KS, is expected to be between 7 PM and 11 PM CDT. Plenty of instability and deep layer sheer are expected to be in place allowing for the potential for all severe threats to include a tornado or two to be in play. For this afternoon, areas in the north to northwestern FA are expected to reach into the upper 70s to mid 80s. Areas further south are expected to approach the low 90s. Winds have currently been out of the southeast here at the Amarillo Airport as of this writing. This has kept much of the area under Td's in the upper 50s to lower 60s. However, much of the western to southwestern TX Panhandle is expected to see a shift in the winds to the soutwest bringing lower Td's and will tighten up a potential dryline just east of Amarillo. As long as this occurs Amarillo and areas south and west will be shutoff from any thunderstorm chances today/tonight. East of this dryline is where there will be a potential for a discrete storm or two in the late afternoon. Going into this evening, an H5 shortwave trough is expected to traverse much of the central to southern Plains. This will bring in a weak cold front from the Colorado as well. The front intersecting with the dryline will lead to concerns for possible tornadoes just like last Thu. Which some spin ups along boundary interactions may lead to some landspout formations as well. Instability and deep layer shear will also lead to a potential for hail up to 3" with these storms. CAMs suggest that the storms should be out of the combined Panhandles by 11PM tonight. After that much of the FA will be under northerly winds that are expected to become even lighter after midnight and turn back to the west. 36 && .LONG TERM ... (Monday through next Friday) Issued at 218 PM CDT Sat Jun 17 2023 The Panhandles get a much needed reprieve from rain and severe weather beginning Sunday, but unfortunately will be replaced with increasing heat through midweek. Zonal flow on Sunday will quickly give way to amplified ridging by Monday as high pressure builds over the southern Plains. Temperatures will rise near or into the 90s most days, with localized highs around 100 not unlikely Mon- Wed. Shortwave troughs could begin to make their way around the ridge and into the area as early as Tuesday, but the best chance for storms to return for parts of the area appears to be Wed-Fri with an emphasis on Thursday. Although POPs are non-mentionable Tuesday (for good reason given the low chance for precip to reach the sfc, much less enough to measure), the potential for dry thunderstorms capable of strong downburst wind gusts may need to be monitored. 12z GFS forecast soundings show moistening in the mid to upper levels atop very dry and warm low levels as a disturbance moves through. With DCAPE values potentially up to 2000 J/kg thanks to a strong inverted-V signature, strong wind gusts could try to make their way to the surface as any precip attempts to fall. This is an outside chance of occurring and could easily change moving forward, but could be something worth keeping an eye on. Wed-Fri, deterministic and ensemble guidance is in fair agreement that multiple rounds of shortwaves could impinge on ridging and provide support for convection during this time frame. Rich deep layer moisture and moderate to strong instability may be in place for parts of the area on any of these days. Although upper-level wind fields may not be as impressive as what we've been seeing recently, sufficient wind shear for organized storms may be in place as well. As of this forecast period, Thursday appears to have the best probability (30-40%) for these ingredients to come together, although the other days may emerge with increased potential as well (20-30% POPs Wed & Fri). Strength of ridging as well as concerns with capping and overlap of best ingredients will be factors to keep in mind moving forward to assess extent/location of any strong to severe storm potential. Harrel && .AVIATION... (18Z TAFS) Issued at 1238 PM CDT Sat Jun 17 2023 KDHT and KAMA are expected to stay VFR through the 18Z TAF period. Winds will be picking up out of the southwest and could be around 20 kts gusting 30 kts starting soon and lasting through 00Z Sunday for KAMA and KDHT. KGUY will have a chance to be impacted by some thunderstorms later between 00Z and 03Z Sunday. With this system bringing thunderstorms to the northeastern combined Panhandles winds will eventually shift to the north to northwest and even shift the winds for KDHT and KAMA later on closer to 06Z Sunday. 36 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 58 91 61 98 / 10 0 0 0 Beaver OK 56 87 60 97 / 60 0 0 0 Boise City OK 52 87 56 93 / 30 0 0 0 Borger TX 58 93 65 101 / 20 0 0 0 Boys Ranch TX 56 92 59 98 / 0 0 0 0 Canyon TX 57 92 62 99 / 0 0 0 0 Clarendon TX 59 90 63 99 / 10 0 0 0 Dalhart TX 53 88 56 95 / 10 0 0 0 Guymon OK 54 88 57 97 / 50 0 0 0 Hereford TX 58 93 62 99 / 0 0 0 0 Lipscomb TX 56 88 62 98 / 60 0 0 0 Pampa TX 57 90 63 98 / 20 0 0 0 Shamrock TX 59 90 61 98 / 30 0 0 0 Wellington TX 61 92 63 101 / 20 0 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...36 LONG TERM....38 AVIATION...36
Hazardous weather outlook, Jun 17, 2:36 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 236 PM CDT Sat Jun 17 2023 OKZ001>003-TXZ001>020-317-180745- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 236 PM CDT Sat Jun 17 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop this afternoon and tonight across the Oklahoma Panhandle as well as the northern and eastern half of the Texas Panhandle. Some storms will likely become severe, with large hail, damaging winds, and possibly isolated tornadoes the primary hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms may develop Wednesday night, Thursday afternoon, Thursday night, and Friday afternoon across at least parts of the Oklahoma and Texas Panhandles. If storms develop, a few may become strong to severe, with large hail and damaging winds the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon and evening.
In the hours before
Local storm report, Jun 17, 5:29 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
529 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Tstm Wnd Gst 5 SE Kenton 36.83N 102.88W
06/17/2023 M59 MPH Cimarron OK Mesonet
&&
CRSpecial weather statement, Jun 17, 5:42 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
542 PM CDT Sat Jun 17 2023
OKZ001-TXZ001-002-172315-
Cimarron OK-Sherman TX-Dallam TX-
542 PM CDT Sat Jun 17 2023
...Strong thunderstorms will impact portions of Cimarron,
northwestern Sherman and Dallam Counties through 615 PM CDT...
At 541 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Campo to 12 miles south of
Boise City to 7 miles northwest of Ware. Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Boise City, Keyes, Griggs, Ware, Conlen and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 1100 PM CDT for the Panhandle
of Oklahoma...and the Panhandle of Texas.
&&
LAT...LON 3699 10203 3640 10204 3609 10239 3619 10296
3658 10272 3700 10276
TIME...MOT...LOC 2241Z 279DEG 40KT 3706 10241 3655 10251 3623 10284
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonLocal storm report, Jun 17, 5:50 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
550 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM Hail 2 E Adams 36.75N 101.04W
06/17/2023 M1.00 inch Texas OK Storm Chaser
Quarter sized hail reported by storm chaser
via social media 2 miles east of Adams.
&&The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 2:04 AM CDT | Special Weather Statement | AMA | Texas | 41 min |
| Jun 17, 2:56 AM CDT | Special Weather Statement | AMA | Beaver | 49 min |
| Jun 17, 4:48 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 57 min |
| Jun 17, 5:02 PM CDT | Tornado Warning | AMA | Cimarron | 43 min |
| Jun 17, 5:15 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 60 min |
| Jun 17, 5:20 PM CDT | Tornado Warning | AMA | Beaver, Texas | 40 min |
| Jun 17, 5:42 PM CDT | Special Weather Statement | AMA | Cimarron | 33 min |
| Jun 17, 5:50 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron, Texas | 85 min |
| Jun 17, 5:58 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 62 min |
| Jun 17, 6:19 PM CDT | Tornado Warning | AMA | Beaver | 56 min |
| Jun 17, 6:53 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 67 min |
Nearby
Tornado Warnings in Oklahoma, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.